South Dakota, 2011

Flash Flood and Hail in South Dakota, July 10, 2011

July 10, 2011 · NWS ABR · 17 events in 7 counties and zones

Many severe thunderstorms brought large hail up to golfballs along with damaging winds up to seventy mph to parts of north central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Many severe thunderstorms brought large hail up to golfballs along with damaging winds up to seventy mph to parts of north central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 10, 2:17 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 10, 2:17 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT SUN JUL 10 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN CHALLENGE IN THE NEAR TERM IS THUNDERSTORM POTENTIAL AND
TRACK THIS EVENING. COMPLEX OF STORMS CURRENTLY OVER SOUTH CENTRAL
NORTH DAKOTA WILL LIKELY DROP ACROSS THE BORDER INTO SOUTH DAKOTA
LATE THIS AFTERNOON AND EVENING. STRONG INSTABILITY AND GOOD SHEAR
WILL KEEP THE THREAT OF SEVERE WEATHER GOING AS THEY DO...FAR
NORTHERN PART OF CWA HAS RECENTLY BEEN UPGRADED TO A MODERATE
RISK. MAIN THREATS LOOK TO BE LARGE HAIL AND STRONG WINDS...BUT
WITH THE DECENT SHEAR IN PLACE...CANNOT RULE OUT THE POSSIBILITY
OF A FEW TORNADOES. STORMS SHOULD EXIT THE REGION TO THE EAST
BEFORE MIDNIGHT WITH HIGH PRESSURE DROPPING OVER THE AREA AFTER
THAT. QUESTION THEN BECOMES JUST HOW DOMINANT THE HIGH WILL BE
OVER THE REST OF THE PERIOD AS A COUPLE MODELS SHOW IT DOMINATING
AND KEEPING CONDITIONS DRY...WHILE A COUPLE OTHER MODELS SHOW THE
HIGH GETTING PUSHED SLIGHTLY TO THE NORTHEAST BY A LOW PRESSURE
SYSTEM DEVELOPING OVER THE WESTERN HIGH PLAINS AND POSSIBLE
SPREADING PRECIPITATION TO THE WESTERN AND SOUTHERN CWA. AT THIS
TIME...HAVE OPTED TO KEEP SMALL POPS IN THOSE AREAS MONDAY AND
MONDAY NIGHT...THEN GO DRY ON TUESDAY AND TUESDAY NIGHT.

TEMPERATURES WILL BE RIGHT AROUND NORMAL ON MONDAY...THEN A BIT
COOLER UNDER THE INFLUENCE OF THE HIGH ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ON WEDNESDAY...SFC HIGH IS MOVING EAST OF THE AREA AND MODELS
AGREE FAIRLY WELL IN SHOWING A FAST MOVING SHORTWAVE TREKKING
ACROSS THE DAKOTAS. THUNDERSTORM CHANCES WOULD BE FAIRLY DECENT
WITH THIS WAVE OF ENERGY GIVEN THE MOISTURE AND INSTABILITY. LEFT
PRECIP CHANCES IN THE 40 TO 50 PERCENT RANGE AT THIS TIME. TOWARDS
THE END OF THE WEEK AND WEEKEND...LARGE UPPER HIGH RESIDES ACROSS
MUCH OF THE SOUTHERN/SOUTHEASTERN UNITED STATES. THIS UPPER HIGH
LOOKS TO HEAD BACK TO THE WEST...THUS INCREASING THE HEIGHTS
ACROSS THE NORTHERN PLAINS. 850 MB TEMPS RISE TO AROUND +30C AS
WELL. COULD BE LOOKING AT A HOT AND HUMID WEATHER PATTERN BY THE
END OF THE WEEK AND INTO NEXT WEEK. ALTHOUGH...MODELS STILL
SHOWING SEVERAL RIDGE RIDING WAVES MOVING ATOP THE UPPER HIGH SO
WILL STILL HAVE TO LEAVE THUNDERSTORM CHANCES IN THE FORECAST.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
TSRA POSSIBLE NEAR KMBG EARLY IN THE AFTERNOON WITH ACTIVITY
SPREADING EAST TOWARDS KABR BY LATER IN AFTERNOON...EVENTUALLY
NEAR KATY BY EVENING. LESSER CHANCE FOR TSRA ACTIVITY IN KPIR
AREA. +TSRA POSSIBLE AS WELL WITH GR /HAIL/ AND STRONG SFC WND
GUSTS GREATER THAN 50 KNOTS. MVFR CONDITIONS WITHIN HEAVIER
TSRA/+TSRA...AND POTENTIALLY IFR VSBYS. AREAS THAT DO NOT
EXPERIENCE TSRA ACTIVITY WILL LIKELY REMAIN VFR THRU THE DAY AND
INTO THE EVENING HOURS. TSRA WILL EXIT TO THE EAST OF THE REGION
TONIGHT WITH VFR CONDITIONS THEN THRU MONDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 10, 3:04 AM CST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
404 AM CDT SUN JUL 10 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
404 AM CDT SUN JUL 10 2011 /304 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL FIRE IN THE HEAT OF THE AFTERNOON...WITH THE RISK FOR
STRONG WINDS...LARGE HAIL...AND ISOLATED TORNADOES FOR MOST OF THE
CWA. STORMS WILL PROPAGATE INTO MINNESOTA DURING THE EVENING AND
OVERNIGHT HOURS...DECREASING IN INTENSITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE UPCOMING WORK
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 10, 9:04 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 AM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 NW KENNEBEC           43.96N 99.93W
07/09/2011  E1.75 INCH       LYMAN              SD   PUBLIC

            DAMAGE TO A FIELD

&&

NWS

The radar

The Bismarck radar (KBIS), 103 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.

Hail, Campbell

When
July 10, 2:35 PM CST
Where
Campbell County, 0.48 mi W of Pollock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.900, -100.290

Hail, Campbell

When
July 10, 2:45 PM CST
Where
Campbell County, 1.68 mi NE of Pollock
Measured
1 in hail
Reported by
Public
Coordinates
45.920, -100.260

Thunderstorm Wind, McPherson

When
July 10, 2:45 PM CST
Where
McPherson County, 8.77 mi W of Long Lake
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.860, -99.410

Hail, McPherson

When
July 10, 3:15 PM CST
Where
McPherson County, 2.81 mi S of Eureka
Measured
1.75 in hail
Reported by
Public
Coordinates
45.730, -99.620

Thunderstorm Wind, Brown

When
July 10, 3:55 PM CST
Where
Brown County, Hecla
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.880, -98.150

Seventy mph winds downed several trees in Hecla.

Thunderstorm Wind, Brown

When
July 10, 4:00 PM CST
Where
Brown County, 2.76 mi N of Aberdeen
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.510, -98.480

Sixty mph winds were estimated north of Aberdeen.

Thunderstorm Wind, Brown

When
July 10, 4:00 PM CST
Where
Brown County, 8.18 mi W of Hecla
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.880, -98.320

Sixty mph winds were estimated by a trained spotter.

Thunderstorm Wind, Marshall

When
July 10, 4:20 PM CST
Where
Marshall County, 0.69 mi S of Britton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.790, -97.750

Seventy mph winds downed several trees in Britton.

Thunderstorm Wind, Brown

When
July 10, 4:30 PM CST
Where
Brown County, 2.29 mi SSE of Claremont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.640, -98.000

Sixty mph winds took the top of a 12 foot tree off.

Thunderstorm Wind, Marshall

When
July 10, 4:50 PM CST
Where
Marshall County, 4 mi SW of Hillhead
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.790, -97.460

Flash Flood, Brown

When
July 10, 5:08 PM CST to 7:08 PM CST
Where
Brown County, Aberdeen to 0.7 mi S of Aberdeen
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
45.470, -98.480

Heavy rain caused flash flooding of several roads in Aberdeen.

Thunderstorm Wind, Day

When
July 10, 5:10 PM CST
Where
Day County, 6.17 mi ENE of Grenville
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
45.500, -97.280

Sixty mph winds flipped a boat over along with downing many branches.

Hail, Day

When
July 10, 5:30 PM CST
Where
Day County, 3.4 mi W of Waubay
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.330, -97.390

Hail, Brown

When
July 10, 5:42 PM CST
Where
Brown County, Aberdeen
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
45.470, -98.480

Hail, Brown

When
July 10, 5:45 PM CST
Where
Brown County, 0.48 mi E of (Abr)aberdeen Rgnl A
Measured
0.75 in hail
Reported by
Public
Coordinates
45.450, -98.410

Thunderstorm Wind, Grant

When
July 10, 6:27 PM CST
Where
Grant County, Milbank
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.220, -96.630

Sixty mph winds were estimated in Milbank.

Thunderstorm Wind, Deuel

When
July 10, 7:00 PM CST
Where
Deuel County, Clear Lake Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.770, -96.680

Sixty mph winds downed several large branches in Clear Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335892, 335893, 335903, 335894, 335900, 335904, 335906, 335907, 335908, 335909, 335890, 335910, 335896, 335898, 335899, 335915, 335902.